North Dakota, 2014

Hail in North Dakota, June 4, 2014

June 4, 2014 · NWS FGF · 2 events in 1 county or zone

Showers and thunderstorms moved into Towner and Cavalier counties on the evening of June 4th, dropping some spotty large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Showers and thunderstorms moved into Towner and Cavalier counties on the evening of June 4th, dropping some spotty large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 5:44 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 4, 5:44 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT WED JUN 4 2014

.UPDATE...
ISSUED AT 635 PM CDT WED JUN 4 2014

FORECAST CHALLENGES THROUGH THE EVENING UPDATE PERIODS WILL BE
MONITORING EASTWARD PROPAGATION OF CONVECTION ASSOCIATED WITH WAVE
OVER NW ND. MODEST INSTABILITY AND SOME CAPE GRADUALLY SPREADING
EAST WITH LTG STRIKES SPREADING INTO FAR NW FA. LACK OF LOW LEVEL
JET AND SHEAR SHOULD LIMIT MAIN POTENTIAL FOR CONVECTION PRIOR TO
SUNSET WITH BEST POTENTIAL ACROSS THE NORTH IN BETTER LOW LEVEL
CONVERGENCE AND PROXIMITY TO UPPER WAVE. MAIN TROUGH REMAINS
ACROSS E MT AND WILL ALSO BE MONITORING CONVECTION AS THIS SHIFTS
EAST. SPREAD POPS A LITTLE FARTHER EAST EARLY THIS EVENING
OTHERWISE CURRENT FORECAST LOOKING GOOD.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 305 PM CDT WED JUN 4 2014

MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES. MODELS
CONTINUE TO ADVERTISE AN UNSETTLED PATTERN WITH GENERALLY ZONAL
FLOW. AS OF LATE AFTERNOON WATER VAPOR IMAGERY INDICATED UPPER
LEVEL DIVERGENT FLOW OVER NORTHERN ND. SPC MESO PAGE CORRELATED
THE CURRENT SHOWERS/TSTMS OVER NORTHEAST ND IN THE MAXIMIZED
DIVERGENT AREA. STILL EXPECT THESE INITIAL SHOWERS/TSTMS TO DRIFT
INTO THE NORTHERN RED RIVER VALLEY OVER THE NEXT FEW HOURS AND
WEAKEN OR MOVE INTO SOUTHERN CANADA. BEHIND THIS INITIAL BATCH OF
PCPN THERE ARE OTHER SPOTTY SHOWERS/TSTMS OVER NORTHWEST ND AND
MORE WIDESPREAD ECHOES OVER EASTERN MT. THE MAIN UPPER WAVE IS
BACK OVER EASTERN MT AND EXPECT THIS TO SLOWLY DRIFT TO THE EAST
TONIGHT AND BRING MORE SHOWERS/TSTMS TO THE AREA. TIMING LOOKS A
LITTLE SLOWER THAN IT DID YESTERDAY WITH THE WAVE GETTING INTO
THE KDVL REGION AROUND MIDNIGHT AND INTO THE RED RIVER VALLEY
NEAR 12Z THU. WITH LOSS OF HEATING CAPE VALUES ALSO DIMINISH AFTER
SUNSET AND THERE IS NOT MUCH OF A LOW LEVEL JET TONIGHT. BULK
SHEAR VALUES ARE ALSO PRETTY LOW. THEREFORE ANTICIPATE WEAKENING
STORMS REACHING OUR FA TONIGHT. THE SHORT WAVE WILL MOVE INTO
NORTHWEST MN ON THU MORNING. IF THE CLOUDS ASSOCIATED WITH
TONIGHTS CONVECTION PASS OFF TO THE EAST AND ALLOW SOME SFC
HEATING THERE SHOULD BE SOME REGENERATION OF TSTM ACTIVITY THU
AFTERNOON. THE AREA REMAINS IN GENERAL THUNDER BUT NO SLIGHT RISK
FOR DAY2 MOST LIKELY DUE TO THE CONTINUED LACK OF BULK SHEAR. MAY
BE SOME LINGERING PCPN THU NIGHT WITH MODELS BROAD BRUSHING THE
AREA...SO WILL KEEP CHANCES LOW. MAIN FORCING LOOKS TO BE A COLD
FRONT PASSING THRU.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED JUN 4 2014

COLD FRONT MENTIONED ABOVE WILL BRING MUCH COOLER WEATHER FOR FRI
AND SAT WITH HIGHS IN THE 60S. MODELS CONTINUE TO BROADBRUSH MOST
OF THE FA WITH PCPN ALTHOUGH THE FAR NORTH SHOULD STAY DRY.

FOR SAT NIGHT THROUGH WED...LONG TERM MODELS ARE DECENTLY IN
AGREEMENT WITH A DEPARTING SFC HIGH EARLY IN THE PERIOD. FROM LATE
SUNDAY ON THE LONG TERM MODELS GRADUALLY DIVERGE MORE AND MORE. A
ZONAL PATTERN WILL CONTINUE A SERIES OF WAVES AND AN ACTIVE
PERIOD...HOWEVER THE GFS HAS HIGHER AMPLITUDE WAVES AND ENDS UP
HAVING A CLOSED LOW OVER NORTHEAST MB / WRN ONTARIO BY DAY 6/7
WHILE THE GFS SHOWS A WIDE OPEN WITH CENTRAL PLAINS LOW EXTENDING
A SFC TROUGH THROUGH MINNESOTA ON DAY 7. THIS GIVES THE HPCALL
SOLUTION LIKELY POPS...WHICH I HAVE REMOVED FOR MUCH OF THE CWA AS
CONFIDENCE IS VERY LOW THIS FAR OUT AND MODELS OUT OF PHASE.
SEASONAL TO SLIGHTLY COOLER THAN SEASONAL TEMPS CAN BE EXPECTED
THROUGHOUT THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 633 PM CDT WED JUN 4 2014

WILL MAINTAIN VFR CIGS OVERNIGHT AND FOR THE EVENING CURRENT
CONVECTION PRETTY SPOTTY SO LIMITED ANY MENTION TO VCNTY AT DVL.
WILL MONITOR TRENDS BUT ANY CONVECTION SHOULD DIMINISH WITH LOSS
OF HEATING WITH MAINLY SHRA AFFECTING THE FA OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/SPEICHER
AVIATION...VOELKER
Hazardous weather outlook, Jun 4, 5:34 AM CST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT WED JUN 4 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE BY THIS
EVENING IN EASTERN NORTH DAKOTA...THEN INTO THE OVERNIGHT IN
WESTERN MINNESOTA. A FEW STORMS COULD BE STRONG TO LOCALLY SEVERE
MAINLY IN THE DEVILS LAKE BASIN THIS EVENING...WITH SEVERE HAIL
AND DAMAGING WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND STORMS WILL PERSIST ON THURSDAY...WITH A FEW STRONG TO
SEVERE STORMS POSSIBLE ALONG AND EAST OF THE RED RIVER VALLEY
THURSDAY AFTERNOON. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Special weather statement, Jun 4, 6:06 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT WED JUN 4 2014

NDZ006-050100-
TOWNER ND-
706 PM CDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 800
PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 28 MILES NORTHWEST OF CANDO...OR 51 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
AMOURDALE AROUND 720 PM CDT.
HANSBORO AROUND 725 PM CDT.
ROCKLAKE AROUND 730 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 9954 4900 9952 4901 9903 4900 9902
      4879 9903 4868 9950 4871 9950 4872 9953
TIME...MOT...LOC 0006Z 249DEG 18KT 4885 9947

HOPKINS

The radar

The Minot AFB radar (KMBX), 125 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Towner

When
June 4, 6:55 PM CST
Where
Towner County, 0.45 mi W of Hansboro
Measured
1.5 in hail
Reported by
Public
Coordinates
48.950, -99.380

Hail, Towner

When
June 4, 7:05 PM CST
Where
Towner County, 2.72 mi E of Hansboro
Measured
1 in hail
Reported by
Public
Coordinates
48.950, -99.310

The hail ranged from pea to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512297, 512298.